Ohio, 2013Flood in Ohio, April 12 to 13, 2013
April 12 to 13, 2013 · NWS CLE · 1 event in 1 county or zone
A quasi-stationary front over northern Ohio between the 10th and 13th brought one to three inches of rain to the region. The heaviest rain fell along and just south of the Ohio River Valley/Lake Erie watershed boundary with two to three inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary front over northern Ohio between the 10th and 13th brought one to three inches of rain to the region. The heaviest rain fell along and just south of the Ohio River Valley/Lake Erie watershed boundary with two to three inches of rain. As a result most of the central and eastern rivers remained in banks. The following rivers experienced flooding during this event: Scioto, Sandusky, Maumee, Portage, and the Killbuck Creek. The hardest hit basin was the Blanchard River (upstream of the Maumee River) over Hancock County. Rainfall amounts of 2.5 to 3 inches during a 36 hour period resulted in rapid river rise. At the river gage in Findlay, OH the river climbed from a low flow rate of 60 cfs on the 10th to a rate of 7,600 cfs on the 12th. The river exceeded major flood stage of 13.5 feet on the evening of the 11th and reached a stage of 14.1 feet by the morning of the 12th. At this stage several secondary streets and major thoroughfares were closed. Due in part to some recent mitigation work, no first floor inundation to structures was observed. A few basements and crawlspaces were inundated, but no detectable damage resulted from the flooding. Elsewhere across the region the flooding was restricted to closing local roads with minimal impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 11, 9:22 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 11, 9:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1022 PM EDT THU APR 11 2013
.SYNOPSIS...
A WARM FRONT OVER CENTRAL OHIO WILL MOVE SLOWLY NORTHEAST TONIGHT
AS LOW PRESSURE MOVES ALONG IT. THE WARM FRONT WILL BRUSH
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA TONIGHT. HIGH PRESSURE
WILL BUILD SLOWLY EAST INTO THE REGION OVER THE WEEKEND. ANOTHER
FRONTAL SYSTEM WILL AFFECT THE REGION EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION OVER SOUTHEASTERN KENTUCKY INTO TENNESSEE SEEMS TO BE
DISRUPTING THE FLOW OF MOISTURE NORTHWARD INTO NORTHERN OHIO AND
NORTHWEST PA. THERE HAVE BEEN A FEW HEAVIER SHOWERS AND
THUNDERSTORMS ACROSS THE CENTRAL PORTION OF THE COUNTY WARNING
AREA BUT THESE HAVE BEEN MOVING FAST ENOUGH TO LIMIT THE QPF. A
FEW LOCATIONS HAVE SEEN A QUARTER TO A HALF AN INCH OF RAINFALL.
CALLS TO LOCATIONS ACROSS THE SOUTHWESTERN COUNTY WARNING AREA
INDICATED ONLY MINOR ISSUES WITH THE USUAL LOW SPOTS FILLING WITH
WATER. EVEN WITH THE LOWER QPF WE ARE RELUCTANT TO DROP THE FLOOD
WATCH.
THE BACK EDGE OF THE RAIN IS CURRENTLY MOVING INTO NORTHWEST OHIO
SO THE EARLIER TIMING IN THE GRIDS LOOKS REASONABLE. OTHERWISE
ONLY SOME MINOR TWEAKS TO TEMPERATURES AND DEWPOINTS WERE MADE TO
REFLECT CURRENT CONDITIONS.
PREVIOUS DISCUSSION...
RAINFALL DURING THE DAYLIGHT HOURS OF TODAY WERE ON THE LIGHTER
SIDE BUT WAS BEGINNING TO INCREASE FROM THE SOUTHWEST AS THE WARM
FRONT AND LOW WAS TRYING TO LIFT NORTH. THE LOW WILL MOVE ACROSS
NE OH AND NW PA. NOT EXPECTING ANY SEVERE WEATHER...ANY THUNDER
WILL BE MAINLY SOUTH OF MFD AND YNG. PLENTY OF DIFFLUENCE ALOFT SO
PLENTY OF LIFT FOR SOME HEAVY RAIN AT TIMES. RAINFALL OF 1 INCH TO
AN INCH AND A HALF WILL BE COMMON WITH LOCALLY 2 INCHES. SOME OF
THE AREAS THAT HAVE OVER 2 INCHES OF RAIN YESTERDAY WILL FLOOD
EASIER. SOME RIVERS OVER NORTHWEST OHIO WILL GET TO MODERATE TO
MAJOR FLOODING. THIS WILL BE SOMEWHAT OF A QUICK SHOT WITH THE
RAIN DECREASING OVER NORTHWEST OHIO AROUND MIDNIGHT AND THE REST
OF THE AREA BY OR AROUND DAYBREAK. WIDESPREAD THUNDERSTORMS ARE
NOT EXPECTED SO THE HIGHEST RAINFALL RATES WILL BE UP TO HALF AN
INCH AN HOUR.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE SHOWERS WILL BE ON THE DECREASE RAPIDLY EARLY FRIDAY MORNING
OVER NE OH AND NW PA. AS COLDER AIR COMES IN SOME SHOWERS COLD
OCCUR FRIDAY AFTERNOON AND EVENING ACROSS THE FORECAST AREA. HIGH
PRESSURE WILL START BUILDING IN LATE SATURDAY. THE AIR COULD BE
COLD ENOUGH FOR SOME RAIN AND SNOW MIX LATE FRIDAY NIGHT AND
SATURDAY MORNING. NO SNOW ACCUMULATION AS THE LAKE AND 850 MB
TEMPERATURE DIFFERENCE WILL BE NEAR 8 OR 9C. THE SNOW BELT AREAS
COULD HAVE SOME LAKE ENHANCED SHOWERS ON SATURDAY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS ARE HINTING AT A BROAD UPPER LEVEL RIDGE DEVELOPING OVER MUCH
OF THE UNITED STATES. THIS WILL SET THE STAGE TO HAVE A SIMILAR
SITUATION TO WHAT WE HAD YESTERDAY. WARM FRONTAL BOUNDARY IS
EXPECTED TO LIFT NORTH ACROSS THE AREA AND COULD STALL ALONG THE
LAKE SHORE AGAIN. WARM AIR ADVECTION ALONG WITH MOISTURE STREAMING
NORTH OUT OF THE GULF OF MEXICO COULD BRING ANOTHER ROUND OF COPIOUS
MOISTURE INTO THE REGION BY WEDNESDAY. THIS DOES NOT BODE WELL FOR
THE CURRENT FLOOD THREAT THAT WE ARE EXPERIENCING NOW. ANOTHER
ROUND OF SEVERE WEATHER IS POSSIBLE BY MID WEEK ALONG THE WARM FRONT
AND ASSOCIATED LOW PRESSURE THAT MOVES EAST ACROSS THE REGION.
EVENTUALLY...A COLD FRONT WILL SWEEP EAST OF THE AREA ON THURSDAY
AFTERNOON AND THIS COULD BRING YET ANOTHER ROUND OF SEVERE WEATHER
TO THE FORECAST AREA AS WARM AIR ADVECTION TAKES PLACE AHEAD OF THE
COLD FRONT. FOLLOWING THE COLD FRONT WILL COME COLD AIR ADVECTION
INTO THE EARLY PART OF NEXT WEEKEND.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AT TAF ISSUANCE CONDITIONS RANGED FROM LOW IFR IN NW OHIO TO VFR
ACROSS NE OHIO. IFR CIGS WILL EXPAND THROUGH THE OVERNIGHT AS LOW
LEVEL MOISTURE CONTINUES TO ADVECT INTO THE REGION AHEAD OF A COLD
FRONT. LIGHT TO MODERATE RAIN SHOWERS HAVE BEGUN TO FALL ACROSS
TOL FDY AND CLE...RESTRICTING VISIBILITIES AT TIMES. RAIN AND THE
OCCASIONAL ISOLATED THUNDERSTORM...ESPECIALLY AT TOL FDY AND
MFD...WILL FILL IN ACROSS THE REST OF THE REGION BY 03Z. CEILINGS
WILL BEGIN TO LIFT AS THE RAIN ENDS FROM WEST TO EAST LATE
TONIGHT. A SURFACE LOW WILL BE LOCATED NEAR THE WESTERN END OF
LAKE ERIE AROUND 09Z AND WILL TRACK EAST ACROSS THE LAKE...WITH
WINDS DEVELOPING OUT OF THE WEST ON FRIDAY. WINDS WILL BE GUSTY
DURING THE AFTERNOON ACROSS THE WESTERN SITES AND CEILINGS WILL
CONTINUE TO IMPROVE AS DRIER AIR WORKS IN ALOFT AT ALL SITES.
WINDS WILL RELAX SOME AFTER SUNSET AS THE LOW MOVES FURTHER
DOWNSTREAM.
.OUTLOOK...NON-VFR CONTINUING INTO SATURDAY MORNING.
&&
.MARINE...
SURFACE LOW NOW SOUTH OF CHICAGO WITH PRESSURE FALLS ACROSS NORTHERN
OHIO...JUST AS ALL 3 MODELS INDICATED. NORTHEAST WINDS TO 30 KNOTS
WILL CONTINUE ACROSS THE LAKE THROUGH THIS EVENING. LOW FORECAST TO
TRACK INTO WESTERN NEW YORK STATE OVERNIGHT...AS IT DOES WINDS WILL
WEAKEN AND SHIFT TO THE SOUTHWEST. BELIEVE THE LULL IN THE WIND WILL
NOT BE ENOUGH TO LOWER THE SMALL CRAFT ADVISORY. WINDS GRADUALLY
WEAKEN LATE SATURDAY AS HIGH PRESSURE BUILDS OVER THE UPPER OHIO
VALLEY. WINDS SHIFT TO THE SOUTH SUNDAY AS THE HIGH PRESSURE CENTER
MOVES EAST OF THE LAKE. NEXT COLD FRONT DUE LATE MONDAY NIGHT INTO
TUESDAY MORNING.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OHZ010>014-020>023-
031>033-038-089.
FLOOD WATCH UNTIL 10 AM EDT FRIDAY FOR OHZ003-006>009-017>019-
027>030-036-037-047.
LAKESHORE FLOOD WATCH UNTIL 3 AM EDT FRIDAY FOR OHZ003-007.
PA...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT SATURDAY FOR LEZ142>149.
&&
SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA/MULLEN
SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...DJBHazardous weather outlook, Apr 11, 2:35 PM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT THU APR 11 2013
OHZ011>014-021>023-033-089-PAZ001>003-121945-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
335 PM EDT THU APR 11 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ010-020-031-032-038-121945-
LORAIN-MEDINA-WAYNE-STARK-HOLMES-
335 PM EDT THU APR 11 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ006-008-009-017>019-027>030-036-037-047-121945-
WOOD-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-MARION-MORROW-KNOX-
335 PM EDT THU APR 11 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-007-121945-
LUCAS-OTTAWA-
335 PM EDT THU APR 11 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...LAKESHORE FLOOD WATCH IN EFFECT UNTIL 3 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
LAKESHORE FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-121945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
335 PM EDT THU APR 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 11, 7:33 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
833 PM EDT THU APR 11 2013
OHZ028-029-036-037-120130-
CRAWFORD-MARION-MORROW-RICHLAND-
833 PM EDT THU APR 11 2013
...SPECIAL WEATHER STATEMENT FOR CRAWFORD...EASTERN MARION...NORTHERN
MORROW AND RICHLAND COUNTIES UNTIL 900 PM EDT...
AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDO...OR NEAR MARION...MOVING NORTHEAST AT
50 MPH. SMALL HAIL AND A WIND GUST TO 40 MPH WILL BE POSSIBLE WITH
THIS THUNDERSTORM. A BRIEF PERIOD OF HEAVY RAINFALL WILL OCCUR WITH
A QUICK QUARTER TO MAYBE HALF AN INCH POSSIBLE. THIS MAY CAUSE SOME
MINOR FLOODING.
Flood, Hancock
- When
- April 12, 12:00 AM EST to April 13, 8:00 AM EST
- Where
- Hancock County, 3.57 mi E of Findlay to 1.3 mi SE of Findlay
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.039, -83.583
Heavy rain pushed the Blanchard River in Findlay into major flood. The river crested just over 14 feet, more than a half a foot above major flood stage. The impacts were mainly isolated along the business district where the water inundated streets and some low lying basements. Homes along the Eagle Creek were threatened, but none were inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, April 12, 2013$401,000 · 56 kt wind · 5 events
- Flooding in Missouri, April 12 to 30, 2013$141,000 · 5 events
- Flooding in Illinois, April 12 to 30, 2013$29,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 201351 kt wind · 9 events
- Winter Weather in Wyoming, April 12 to 13, 20137 events
- Damaging Winds in North Carolina, April 12, 2013$5,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, April 12, 2013$10,000 · 50 kt wind · 3 events
- Winter Weather in Wyoming, April 12, 20133 events
- Hail and Damaging Wind in Colorado, April 12, 201354 kt wind · 2 events
- Damaging Winds in Virginia, April 12, 2013$4,000 · 50 kt wind · 2 events
- Blizzard in Alaska, April 12, 20131 event
- Heavy Rain in North Carolina, April 12, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449659.